Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 19, 2004, 6:38 PM PDT for Stevens County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 6:38 PM PDT (01:38 UTC)
- Expired
- May 19, 2004, 7:15 PM PDT
- In force
- 37 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Stevens County, WA
The radar
The Spokane radar (KOTX), 95 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 200138 SVROTX WAC065-200215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 638 PM PDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON * UNTIL 715 PM PDT * AT 633 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ORIN...OR ABOUT 56 MILES WEST OF PRIEST RIVER. THE STORM WAS MOVING TO THE SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORIN...COLVILLE AT 715 PM PDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZED HAIL. LAT...LON 4847 11815 4836 11804 4850 11779 4866 11804
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:30 PM PDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 19, 2:30 PM PDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED MAY 19 2004 .SYNOPSIS...A WEAK UPPER LEVEL TROUGH WILL REMAIN OVER THE FORECAST AREA THROUGH THURSDAY CONTINUING THE THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM CANADA STARTING ON FRIDAY AND LINGER OVER US THROUGH THE WEEKEND. EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND. && .DISCUSSION... TONIGHT THROUGH FRIDAY...CONVECTION STARTING TO POP UP QUITE WELL OVER THE NORTHERN MOUNTAINS OF THE DISTRICT THIS AFTERNOON. BROAD POSITIVELY TILTED TROF OVER THE NORTHWEST STATES RESPONSIBLE FOR THIS CONVECTION WILL BE SLOW TO MOVE OUT OF THE AREA. BECAUSE OF THIS... THUNDERSTORM ACTIVITY WILL BE A REPEAT PERFORMANCE ON THURSDAY FOR MOST LOCATIONS. LOW EJECTS INTO THE MID SECTION OF THE STATES ON THURSDAY EVENING/NIGHT AHEAD OF A VIGOROUS TROF DROPPING DOWN TOWARD US FROM ALASKA. THIS NEXT TROF WILL BEGIN TO MOVE THROUGH THE FORECAST AREA FRIDAY AFTERNOON WITH BREEZY CONDITIONS EXPECTED... ALONG WITH AN INCREASING CHANCE FOR MOISTURE. CONVECTION WILL ALSO BE A POSSIBILITY WITH THE FRONT BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. HAVE BOOSTED POPS AND QPF VALUES OVER THE NORTHEASTERN PORTIONS OF THE FORECAST AREA AS ALL MODELS HINTING AT A WET DAY THERE. TEMPERATURES WILL BE THE WARMEST ON THURSDAY AS 500 MB HEIGHTS AND 1000-500 THICKNESS VALUES DROP BY FRIDAY. FRIDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT IN DEVELOPING A STRONG WAVE OVER BC AND DROPPING IT SOUTHWARD INTO NORTHWESTERN WA BY FRIDAY NIGHT. WAVE WILL CREATE LARGE SCALE ASCENT OVER THE CWA WITH SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY OCCURRING THROUGH SATURDAY. WINDS WILL TURN BREEZY FRIDAY NIGHT WITH FRONTAL PASSAGE AND REMAIN BLUSTERY SATURDAY AS DAY TIME HIGHS DROP INTO THE MID 50S AND 60S. ON SUNDAY THE UPPER LEVEL LOW MOVES INTO MONTANA BUT THE LONGWAVE TROUGH REMAINS FIXED OVER THE REGION...LEAVING THE AREA IN A COOL... SHOWERY REGIME. TROUGH SLOWLY SHIFTS EASTWARD BY TUESDAY ALLOWING A SLIGHT WARMING TREND AND AN END TO SHOWER ACTIVITY EXCEPT FOR A SLIGHT CHANCE OVER SOUTHEASTERN WA AND THE PANHANDLE MOUNTAINS THROUGH WEDNESDAY. /JVW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 047 073 051 065 045 054/ 20 30 50 50 60 60 COEUR DALENE 045 072 048 061 044 054/ 20 30 50 60 60 60 PULLMAN 042 071 047 062 043 055/ 20 30 30 40 60 50 LEWISTON 048 076 053 070 050 063/ 20 20 30 30 60 50 COLVILLE 044 076 046 065 043 056/ 30 30 50 60 50 60 SANDPOINT 044 072 044 062 042 055/ 30 30 50 60 50 60 WALLACE 042 069 041 060 042 054/ 30 40 50 60 70 60 MOSES LAKE 049 081 050 076 049 071/ 20 20 20 20 20 50 WENATCHEE 053 082 056 074 050 067/ 20 20 20 20 20 40 OMAK 047 082 049 073 045 063/ 20 20 40 20 40 60 && .OTX... ID...NONE. WA...NONE.
Hazardous weather outlook, May 19, 2:47 PM PDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 247 PM PDT WED MAY 19 2004 IDZ001-004-WAZ037-038-041>044-201300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 247 PM PDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND THIS EVENING. THESE STORMS WILL MOVE VERY SLOWLY AND WILL RESULT IN SOME LOCALIZED HEAVY DOWNPOURS. A FEW STORMS COULD PRODUCE HAIL UP TO THREE-QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THURSDAY AND FRIDAY. BUT AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
In the hours before
Special weather statement, May 19, 4:32 PM PDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 432 PM PDT WED MAY 19 2004 WAZ041-042-044-200032- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 432 PM PDT WED MAY 19 2004 AT 400 PM...A FUNNEL CLOUD WAS SIGHTED BY THE PUBLIC NEAR EAST WENATCHEE. THE FUNNEL LINGERED FOR A FEW MINUTES BEFORE DISSIPATING...BUT A STRONG THUNDERSTORM CONTINUED IN THE AREA. PEOPLE IN THE LEE OF THE CASCADES CAN EXPECT STRONG THUNDERSTORMS TO CONTINUE THIS EVENING.
Local storm report, May 19, 6:30 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
630 PM PDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO EAST WENATCHEE 47.42N 120.29W
05/19/2004 F0 DOUGLAS WA BROADCAST MEDIA
A WEAK TORNADO WAS SPOTTED OVER EAST WENATCHEE, BRIEFLY
TOUCHING DOWN. NO DAMAGE WAS REPORTED.
&&
RFOXThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:59 PM PDT | Severe Thunderstorm Warning | OTX | Douglas | 61 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.